Illinois, 2016Damaging Wind in Illinois, September 21, 2016
September 21, 2016 · NWS ILX · 1 event in 1 county or zone
A large complex of nocturnal thunderstorms that had developed over the Upper Midwest during the night of September 20th dropped southward and weakened considerably as they tracked into north-central Illinois around midday on September 21st. While most of the storms produced wind gusts of 40-50mph along the associated gust front, enhanced winds of up to 60mph possibly associated with a gustnado…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of nocturnal thunderstorms that had developed over the Upper Midwest during the night of September 20th dropped southward and weakened considerably as they tracked into north-central Illinois around midday on September 21st. While most of the storms produced wind gusts of 40-50mph along the associated gust front, enhanced winds of up to 60mph possibly associated with a gustnado caused some minor wind damage in the town of Henderson in northern Knox County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 21, 8:49 AM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 21, 8:49 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
949 AM CDT WED SEP 21 2016
.UPDATE...
Issued at 936 AM CDT Wed Sep 21 2016
Convective issues causing a challenging forecast for today.
Outflow boundary, from the earlier line of storms which passed
through Chicago, is currently approaching Galesburg, Peoria and
Bloomington from the northeast. This caused the line to weaken
rather quickly as it began to outrun the line. However, convection
from Wisconsin has now settled into far northern Illinois in an
west-east configuration in the border counties. HRRR has been
struggling to handle the storms over the last several hours, and
has this secondary line weakening as well before reaching us.
Forecast was updated earlier to add some 20-30% PoP's across the
far northern CWA for a few hours this morning, which appears
sufficient for now. Will monitor the secondary line for a couple
hours to see if any additional PoP's need to be added for midday
or afternoon.
Temperatures will also be a challenge as well, between the
outflows and the cirrus shield from the decaying MCS to our north.
Already up to 80 degrees across the far southwest CWA, which is
in line with the previous forecast. Have made some adjustments to
the hourly trends across the north to reflect the outflows and
increased cirrus, but the remainder of the forecast area still
expected to get to near 90.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 325 AM CDT Wed Sep 21 2016
The recent stretch of unseasonably warm weather will persist across
central and southeast Illinois today (and several more days
actually). These warm conditions will be supported by persistent
southerly low-level flow and the continued building locally of a
flat upper-level ridge. Based on yesterday's high temperatures and
minimal airmass change, boosted today's highs into the 90s areawide.
The airmass has become more humid over the past 24 hours and may
not heat quite as quickly today, suggesting going even warmer for
highs today would not be prudent.
Aside from the heat, only other concern of note this period is the
threat for showers/storms across the north. A storm complex is
currently chugging across the upper Midwest, and it has shown some
tendency to turn toward the right into the richer
moisture/instability. Some guidance suggests outflow from this
complex may fire off a few storms across our far northern counties
later today or this evening. At this point, think it will be a close
call, but favor keeping forecast dry with any activity staying just
north of the area. Convective trends will need to be monitored
closely today in any event.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 325 AM CDT Wed Sep 21 2016
Forecast remains unseasonably warm and dry for the rest of the week
in Central Illinois. Temps in the mid to upper 80s through the
weekend. With the persistent delaying of onset of precip with the
next system...think the guidance is actually going a little low on
the max temps this weekend and think the forecast will trend to near
90 in some locations for Fri/Sat.
Main issue with the forecast remains the trof that moves into the
west coast on late Thu/Fri. The models have been modulating back
and forth btwn phasing the wave into the northerly synoptic stream
and producing a more cut off low over the SW, delaying the onset of
precip to the Midwest. Latest GFS and ECMWF runs are more of a
hybrid, progressing a weakly phased wave across the Plains, and
almost stalling in the mid Miss River Valley for late in the
weekend/beginning of next week. As a result, the pops start up Sun
night and continue through at least Tuesday at this point. With the
models struggling with the pattern shift overall, pops are confined
to 20-30 percent for now. After the system arrives Monday...temps
cool off considerably with the trof.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 635 AM CDT Wed Sep 21 2016
Generally quiet/VFR aviation weather conditions expected across
the central Illinois terminals through the 12Z TAF valid time. The
only potential exception would be if some convection manages to
fire across parts of the area along an approaching outflow
boundary from northern Illinois. This would mainly be a threat at
KPIA, KBMI, or KCMI, but feel chances of TSRA are too low to
mention at this time.
&&
.ILX Watches/Warnings/Advisories...
NONE.
&&
UPDATE...Geelhart
SHORT TERM...Bak
LONG TERM...HJS
AVIATION...Bak
Hazardous weather outlook, Sep 21, 10:23 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1123 AM CDT WED SEP 21 2016
ILZ027>031-221100-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
1123 AM CDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON. WHILE
SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS MAY
CONTAIN HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT INTO
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ036>038-040>055-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-LOGAN-MACON-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-TAZEWELL-VERMILION-
1123 AM CDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT INTO
TUESDAY...WITH THE BEST CHANCES FROM I-55 WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
ILZ056-057-062-063-066>068-071>073-221100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
1123 AM CDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE ENVIRONMENTAL PROTECTION AGENCY INDICATES THAT POOR AIR
QUALITY WILL CONTINUE OVER EAST CENTRAL AND SOUTHEAST ILLINOIS
INTO THIS EVENING. PEOPLE WITH RESPIRATORY DISORDERS...AS WELL AS
CHILDREN AND OLDER ADULTS...SHOULD AVOID PROLONGED OUTDOOR
EXPOSURE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
GEELHART
In the hours before
Special weather statement, Sep 21, 11:34 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1234 PM CDT WED SEP 21 2016
ILZ027>029-211900-
STARK-PEORIA-KNOX-
1234 PM CDT WED SEP 21 2016
...OUTFLOW BOUNDARY WILL PRODUCE GUSTY WINDS AND POSSIBLE
GUSTNADOES...
AT 1230 PM...A LINE OF THUNDERSTORMS WAS PUSHING SOUTHWARD TOWARD
KNOX AND STARK COUNTIES. AHEAD OF THIS LINE...A NARROW OUTFLOW
BOUNDARY WILL LIKELY PRODUCE WIND GUSTS OF 30 TO 40 MPH AS IT MOVES
SOUTHWARD. WHILE THIS BOUNDARY WAS MOVING THROUGH HENRY COUNTY... A
REPORTED GUSTNADO FLATTENED SOME CORN NEAR BISHOP HILL.
GUSTNADOES ARE CIRCULATIONS THAT DEVELOP ALONG A STRONG GUST
FRONT...PRODUCED BY A THUNDERSTORM OR CLUSTERS OF THUNDERSTORMS.
THESE CIRCULATIONS ARE OFTEN MISTAKEN FOR TORNADOES. HOWEVER...
UNLIKE TORNADOES...GUSTNADOES ARE NOT CONNECTED TO THE BASE OF THE
PARENT THUNDERSTORM. GUSTNADOES...PARTICULARLY DURING DRY GROUND
CONDITIONS...MAY PICK UP SIGNIFICANT AMOUNTS OF DUST AND DIRT...
MAKING THE CIRCULATION VISIBLE SEVERAL HUNDRED FEET ABOVE THE GROUND.
GUSTNADOES NORMALLY DO NOT PRODUCE DAMAGE. HOWEVER...THEY ARE OFTEN
INDICATIVE OF STRONG STRAIGHT LINE WINDS...ASSOCIATED WITH A
THUNDERSTORM GUST FRONT. OCCASIONALLY...THESE WINDS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGE...PROMPTING THE NATIONAL WEATHER SERVICE
TO ISSUE A SEVERE THUNDERSTORM OR HIGH WIND WARNING. SINCE
GUSTNADOES ARE NOT TORNADOES...A TORNADO WARNING WILL NOT BE ISSUED
FOR THESE RELATIVELY WEAK CIRCULATIONS.
&&
LAT...LON 4071 8965 4072 9044 4115 9044 4115 8987
4123 8986 4124 8964
GEELHARTThunderstorm Wind, Knox
- When
- September 21, 11:45 AM CST to 11:50 AM CST
- Where
- Knox County, Henderson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -90.350
Several 1-foot diameter trees were blown down and shingles were torn off a roof in Henderson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 21 to 29, 20162 deaths · $22 million · 1.25 in hail · 37 events
- Tornadoes and Flash Flooding in Utah, September 21 to 22, 20165 injured · $6.4 million · EF1 · 34 events
- Flash Flooding and Flooding in Iowa, September 21 to 23, 2016$1.9 million · 1.25 in hail · 56 events
- Flash Flooding and Flooding in Minnesota, September 21 to 27, 2016$3.2 million · 0.88 in hail · 27 events
- Flash Flooding and Flooding in Iowa, September 21 to 24, 2016$1.5 million · 40 events
- Flood in North Carolina, September 21 to 25, 2016$5.0 million · 1 event
- Tornado and Flash Flooding in Iowa, September 21 to 25, 2016$486,000 · EF0 · 39 events
- Flooding in Virginia, September 21 to 22, 2016$1.1 million · 8 events
- Flash Flood and Flood in Wisconsin, September 21 to 22, 2016$85,000 · 50 kt wind · 3 events
- Flood and High Wind in Alaska, September 21 to 28, 2016$15,000 · 76 kt wind · 4 events
- Flooding in North Carolina, September 21 to 22, 20169 events
- Hail in Wisconsin, September 21, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657497.